Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 40, NWS State College, PA

July 23, 2016Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2016, 6:09 PM EDT for Adams County, York County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 6:09 PM EDT (22:09 UTC)
Expired
Jul 23, 2016, 7:15 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:11 PM EDTHAIL 1Loganville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS51 KCTP 232209
SVRCTP
PAC001-133-232315-
/O.NEW.KCTP.SV.W.0040.160723T2209Z-160723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 715 PM EDT.

* AT 608 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MCSHERRYSTOWN TO JACOBUS TO CROSS ROADS TO NEAR
  SUNNYBURN...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PARKVILLE...HANOVER...SPRY...SHREWSBURY...JACOBUS...DELTA...
  SPRING GROVE...NEW FREEDOM...STEWARTSTOWN...CROSS ROADS...
  MCSHERRYSTOWN...PENNVILLE...CODORUS...GLEN ROCK...RAILROAD...
  LITTLESTOWN...NEW OXFORD...YORK AIRPORT...
  GLENVILLE AND SEVEN VALLEYS.

THIS INCLUDES INTERSTATE 83 FROM MILE MARKERS 0 TO 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3984 7713 3993 7680 3980 7637 3972 7627
      3972 7707
TIME...MOT...LOC 2208Z 321DEG 14KT 3982 7702 3988 7675 3983 7660 3978
7641

HAIL...1.00IN
WIND...60MPH
 
$$

JUNG
2 follow-up statements
559 
WWUS51 KCTP 232229
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 PM EDT SAT JUL 23 2016

PAC001-232238-
/O.CAN.KCTP.SV.W.0040.000000T0000Z-160723T2315Z/
ADAMS PA-
629 PM EDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3972 7669 3983 7668 3985 7654 3980 7637
      3972 7627
TIME...MOT...LOC 2228Z 316DEG 15KT 3974 7654 

$$

PAC133-232315-
/O.CON.KCTP.SV.W.0040.000000T0000Z-160723T2315Z/
YORK PA-
629 PM EDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN YORK COUNTY...

AT 628 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
STEWARTSTOWN... MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHREWSBURY...STEWARTSTOWN...DELTA...CROSS ROADS...NEW FREEDOM...
SUSQUEHANNA TRAILS...FAWN GROVE AND WINTERSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3972 7669 3983 7668 3985 7654 3980 7637
      3972 7627
TIME...MOT...LOC 2228Z 316DEG 15KT 3974 7654 

HAIL...1.00IN
WIND...60MPH
 
$$

JUNG
802 
WWUS51 KCTP 232313
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EDT SAT JUL 23 2016

PAC133-232323-
/O.EXP.KCTP.SV.W.0040.000000T0000Z-160723T2315Z/
YORK PA-
713 PM EDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK COUNTY WILL
EXPIRE AT 715 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3972 7669 3983 7668 3985 7654 3980 7637
      3972 7627
TIME...MOT...LOC 2312Z 321DEG 14KT 3974 7654 

$$

JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:05 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 23, 4:05 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service State College PA
405 PM EDT SAT JUL 23 2016

.SYNOPSIS...
Pennsylvania will be on the northern edge of the subtropical
ridge into next week. A series of weakening cold fronts will bring
the mention of isolated mainly afternoon or evening showers or
thunderstorms, but most of the time it will be fair, very warm
and humid but rain free.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A weak cold front pretty much bisects the state east to west with
lower dewpoints from about State College northward. Models show
this slightly drier air settling south through late day before the
front pretty much becomes indistinguishable.

I still have the smallest of chances for a pop up storm along the
Pa-Md border but the mid levels are still quite warm so confidence
is low. Just another hot dry day in a recent string of hot dry
days.

Weak high pressure will settle over the area overnight. Other than
another night of patchy late night fog, it will be fair and mild
with lows mainly in the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Sunday will feature abundant sunshine for most of the day...along
with very warm to hot temps. 850 mb temps will be very similar to
today's readings leading to highs once again well up into the 80s
to low/mid 90s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Big story in the extended fcst is the expected heat wave lasting
into early in the upcoming week, as the axis of the subtropical
ridge briefly shifts from the plains to the northeast conus.
Anomalous upper lvl ridging building over PA should bring hot and
mainly dry wx this weekend, as warm temps aloft suppress
convection. Next chance of shra/tsra for most of the area comes
Monday ahead of shortwave working across the Great Lakes. However,
any rainfall Monday is likely to do little to stem the dry pattern
we have been in.

Heat indices around 100F appear possible by Monday across the
Susq Valley, as higher dewpoints are advected into the area ahead
of potential convection. Overnight lows are also a concern as the
area doesn't cool off at night through the weekend with Southern
PA lows in the 70s with highest readings Monday morning. Some
modest cooling appears likely by Tue/Wed of next week behind weak
cold front. However, temps still likely to remain somewhat abv
normal within a generally zonal flow.

Midweek weather looks dry again, with just low pops for isolated
tstms. Fri looks to be the next higher chance for tstm impacts
areawide as another cool front progged to move through.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Widespread VFR is the rule as of early afternoon, and it will
continue into the overnight with just some areas of fog expected
for a couple of hours either side of sunrise in a few locations.

A gusty west to WNW wind will diminish to 10kt or less around or
just after sunset this evening.

There is a very small chance for a shower or thunderstorm to pop
up over the very southern portions of the flying area later this
afternoon or early evening. No mention of this low probability
event in the TAFs at this time.

Sunday also looks hot and dusty. Winds should be lighter with the
surface ridge overhead.

OUTLOOK...

MON...Scattered restrictions possible with a cold front bringing
scattered showers and thunderstorms.

TUE-WED...No sig wx.

THU...mainly VFR with scattered showers and thunderstorms possible
in the afternoon.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Lambert/Gartner
AVIATION...La Corte
Hazardous weather outlook, Jul 23, 5:32 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
532 AM EDT SAT JUL 23 2016

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-240945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
532 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO
EARLY MONDAY EVENING...ALONG AND AHEAD OF A COLD FRONT
APPROACHING FROM THE OHIO VALLEY. LOCALIZED WIND GUSTS BETWEEN 40
AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE THE PRIMARY WEATHER IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-045-046-049>053-056>059-063>066-240945-
MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
532 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL BE IN THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO
MONDAY EVENING...ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM
THE OHIO VALLEY. LOCALIZED WIND GUSTS BETWEEN 40 AND 50
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE THE
PRIMARY WEATHER IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, Jul 23, 3:51 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT SAT JUL 23 2016

PAZ066-232015-
LANCASTER PA-
351 PM EDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
415 PM EDT...

AT 350 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
QUARRYVILLE...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GAP...QUARRYVILLE...SMITHVILLE...KIRKWOOD...CHRISTIANA...
GEORGETOWN...REFTON...BUCK...STRASBURG...ATGLEN AND WILLOW STREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3982 7616 3997 7633 3999 7597 3996 7599
      3993 7598 3993 7600 3987 7599 3988 7600
      3985 7601 3985 7602 3983 7602 3983 7604
      3981 7603 3977 7606
TIME...MOT...LOC 1950Z 240DEG 49KT 3994 7613

MARTIN
Local storm report, Jul 23, 5:17 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             AIRVILLE                39.83N  76.41W
07/23/2016  M1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN AIRVILLE.

&&

EVENT NUMBER CTP1601713

PAJ
Local storm report, Jul 23, 5:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             LANCASTER               40.04N  76.30W
07/23/2016  E1.00 INCH       LANCASTER          PA   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE HAIL IN LANCASTER.

&&

EVENT NUMBER CTP1601714

PAJ
Local storm report, Jul 23, 5:27 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
527 PM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             LANCASTER               40.04N  76.30W
07/23/2016  E1.00 INCH       LANCASTER          PA   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE HAIL IN LANCASTER.

0515 PM     HAIL             AIRVILLE                39.83N  76.41W
07/23/2016  M1.00 INCH       YORK               PA   TRAINED SPOTTER

            QUARTER SIZE HAIL IN AIRVILLE.

&&

EVENT NUMBER CTP1601714 CTP1601713

PAJ
Special weather statement, Jul 23, 5:41 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SAT JUL 23 2016

PAZ064-065-232245-
ADAMS PA-YORK PA-
541 PM EDT SAT JUL 23 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS AND
YORK COUNTIES UNTIL 645 PM EDT...

AT 538 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR HAMPTON...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PARKVILLE...HANOVER...GETTYSBURG...LAKE HERITAGE...SHREWSBURY...
JACOBUS...EAST BERLIN...SPRING GROVE...NEW FREEDOM...BONNEAUVILLE...
LITTLESTOWN...MCSHERRYSTOWN...PENNVILLE...NEW OXFORD...WEST YORK...
CODORUS...HAMPTON...GLEN ROCK...YORK AIRPORT AND RAILROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS CLUSTER OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3996 7729 3996 7675 3972 7662 3972 7736
TIME...MOT...LOC 2138Z 240DEG 49KT 3993 7713

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:51 PM EDTSpecial Weather StatementCTPLancaster24 min
Jul 23, 4:17 PM EDTSevere Thunderstorm WarningCTPLancaster, York58 min
Jul 23, 5:13 PM EDTSevere Thunderstorm WarningCTPLancaster, York62 min
Jul 23, 5:37 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 23, 5:41 PM EDTSpecial Weather StatementCTPAdams64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.